Alert archive / Michigan / Flood Watches in 2021
Flood Watch 1, NWS Detroit, MI
NWS Detroit, MI issued this flood watch at Jun 26, 2021, 4:00 AM EDT for 17 counties in Michigan. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2021, 4:00 AM EDT (08:00 UTC)
- Expired
- Jun 27, 2021, 1:47 AM EDT
- In force
- 22 hr
- Issued by
- NWS Detroit, MI
- Flood severity
- None
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flood watch went out at Jun 26, 12:08 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 26, 12:08 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1208 AM EDT Sat Jun 26 2021 .AVIATION... Steady low level moisture flux along a frontal zone will continue to support scattered to numerous convective showers overnight. Greatest coverage across the Detroit corridor initially, before easing northward through mid morning. Heaviest downpours translating into IFR to MVFR visibility at times, with cloud bases within MVFR. A persistent southwest gradient limits prospects for fog development tonight despite the high near surface moisture content and recent rainfall. Confidence in thunderstorm coverage and timing Saturday remains very low. Greater potential appears to focus from PTK northward mid afternoon into the evening hours, but largely depends on the eventual downstream propagation of any remnant convection from the west. For DTW...Showers containing brief heavy downpours remain in the vicinty through the early-mid morning hours. Little evidence to suggest tsra with this activity. The greater risk for thunderstorms appears to develop north of DTW Saturday. .DTW THRESHOLD PROBABILITIES... * Medium for ceiling at or below 5000 feet through the TAF period. * Low for thunderstorms overnight and Saturday. && .PREV DISCUSSION... Issued at 1005 PM EDT Fri Jun 25 2021 UPDATE... Pronounced convectively enhanced shortwave anchored over southeast Michigan late this evening. Infusion of larger scale mid level ascent still proving efficient within the background of a highly moist, weakly unstable environment -- supporting a persistent, chaotic coverage of showers locally. Radar trends suggest a window of greater stability will emerge within the immediate wake of this vort max across northern sections, offering a brief reprieve from convective potential overnight. Southern sections remain more susceptible to development, owing to steady nocturnal moisture flux and effective retention of a weakly unstable profile under persistent 30-40 knot southwest flow across the 850-925 mb layer. Recent HRRR guidance points to an increase in shower coverage from south to north through the morning hours within this pattern, likely augmented by the northward migration of the composite frontal zone/outflow now fixated near the OH/MI border. Locally heavy rainfall a clear risk to accompany any development, but window for possible organized convection and accompanying severe risk remains muted given limited instability. Minor evening forecast update to account for near term trends and expectations for the remainder of the night. PREV DISCUSSION... Issued at 416 PM EDT Fri Jun 25 2021 DISCUSSION... Areas generally along and south of I 96 have been upgraded to a Slight Risk with a 5% tornado probability. The potential for tornado development remains highly conditional to any breaks in the cloud. Need to stress it will only take a short time period of insolation to generate surface based instability given peak late June incoming solar radiation power. Most recent hires soundings point to a relatively shallow high CAPE density profile that is typical in mini- supercell setups along with very low LCL heights. Given vorticity rich environment immediately in advance of MCV feature, the potential exists for mini-supercell activity for any area that experiences sunshine between 20-02Z. See Update discussion issued earlier for more information. Will continue to monitor observed rainfall amounts versus forecasted QPF totals over the coming forecast periods for the need of a Flash Flood Watch or Flood Watch. The main deep moisture axis or atmospheric river of near/greater than 2.0 inch PWAT that MIMIC-TPW product shows overhead is forecasted to remain in vicinity of Southeast Michigan through the upcoming weekend. However, the details do matter as model data does show a northern migration of the axis to points along and north of M46 by midday Saturday, then eventually wavering down to south of I 94 and south of Michigan border by late Sunday. Low confidence exists and it remains difficult to pin down exactly where deep convective/highest rainfall rates on a 6 hour by 6 hour basis. Because of this low temporal/low spatial certainty, will be forgoing the issuance of a Flood Watch or Flash Flood Watch this issuance. Given dry antecedent soil conditions and relatively lower amounts the feeling is that any flooding issues this evening can be addressed with short fuse Urban/Small Stream Advisories or Flash Flood Warning. Anomously, deep upper level composite trough digging into the Dakotas and corresponding height falls will cause main baroclinic zone axis to lift northward as a warm front on Saturday. Models disagree on amount of activity before noon, with latest extended runs of HRRR relatively dry and HREF 6 hourly ensemble mean rainfall amounts of less than .5 inch. By afternoon, two items worth monitoring will be severe weather risk, and the potential for the training of convection during the late afternoon and evening. Latest Swody2 includes Southeast Michigan as a Marginal Designation for severe weather. All indications are that opacity of cloud will be less which will result in greater destabilization acorss the cwa. Model soundings support low convective heights resulting in surface based and mixed layer CAPES of potential 2000 J/kg or greater. Main axis of kinematics will reside over north half of Lower Michigan including northwern sections of the cwa, 0-6km bulk shear of +35 knots. Unidirectional wind direction and approximately 50 knots wind magnitudes down to 4000 ft agl points to much more organized damaging wind potential. The low confidence part of the forecast moving forward is exactly where the activity is favored, models suggest some capping/CIN centered at roughly 5.5 kft agl building in from the south. Attm, the higher potentia for linear mode/smaller dyanmic bow echo activity appears to be north of I 69. With that stated, the potential for large Cape density through the tropopause and hires signal for discrete cells may potentiall bring all severe types in play. Increasing upper level jet entrance region dynamics combined with deep potential vorticity reservoir is expected to result in low pressure tracking across portions of Wisconsin and northern Great Lakes/SOO on Sunday. A ton of questions exist on where exactly the deep synoptic forcing will occur. However, high confidence exists that main midlevel moisture axis 700-500mb will reside directly over Southeast Michigan during the day on Sunday. Models do suggest a persistence setup with diabatic heating leading to 1500-2000 J/kg surface based CAPE and unidrectional southwest wind profile. Latest Swody3 includes Southeast Michigan in a Marginal Risk for Severe weather. MARINE... Unsettled weather continues over the central Great Lakes today into tonight as a wave of low pressure tracks along a stalled frontal boundary. Moisture is abundant across the region with numerous showers, heavy at times, and a few thunderstorms likely to continue. Wind gusts will generally remain between 20 and 25 kt through midnight with Small Craft Advisories in effect for all nearshore waters outside of Saginaw Bay. Any thunderstorms will have potential to produce locally stronger winds and higher waves which would lead to localized hazardous boating conditions as well. Southeasterly winds this afternoon veer to southwesterly tonight as the low pressure departs the region. A brief lull in precip is possible early Saturday, but another round of showers and storms is then likely the rest of the day as southwest flow advects in another surge of moisture. A second round of Small Craft Advisories may be needed over western Lake Erie and Lake St. Clair on Saturday. Numerous showers and storms are likely to continue Sunday and into the early week. HYDROLOGY... A frontal boundary will stall across the Great Lakes with a subtropical airmass lifting into the region. Very moist conditions will hold through at least the weekend. This environment combined with passing low pressure systems and upper-level disturbances will bring several rounds of on and off heavy rain showers in addition to periods of embedded thunderstorms. Shower and thunderstorms will be likely today with best chances occuring this afternoon and evening. While storm total accumulations will be highly dependent on thunderstorm activity and where the frontal boundary over northern lower michigan sets up, the first opportunity for widespread heavy shower and embedded thunderstorm activity will be this afternoon into the evening with the passage of the first low pressure system. Additional rain activity, heavy at times, will continue Saturday into Sunday following the passage of the low pressure system. There is extremely high confidence that rainfall totals will reach or exceed 1.5 inches across most portions of SE MI by Sunday morning, with possible totals ranging somewhere between 2-4 inches. Localized higher rainfall amounts expected with thunderstorm activity. Impacts include rises on area rivers with the potential for flooding in urban and low-lying areas. An isolated to scattered risk for flash flooding will exist over all of SE MI with this set- up, also highlighted in WPCs Excessive Rainfall Forecast. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....MR UPDATE.......MR DISCUSSION...CB MARINE.......TF HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jun 25, 4:37 AM EDT, 23 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 437 AM EDT Fri Jun 25 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 437 AM EDT Fri Jun 25 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather today. Best chance will be generally along and south of a line from Flint to Port Huron. Wind gusts to 60 mph will be the main threat although an isolated tornado will also be possible. Storm motion will be northeast around 40 mph. Several rounds of showers and thunderstorms may lead to flooding concerns across the region. Please see the hydrology section of the forecast for details on rain and flooding potential. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active period of weather continues Saturday and possibly into early next week, characterized by periods of heavy rainfall with some thunderstorm activity. The main threat for thunderstorm activity will be torrential rainfall and training, which could lead to localized flooding concerns. Additionally, there is a marginal risk for severe weather on Saturday, with isolated damaging wind gusts to 60 mph being the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 437 AM EDT Fri Jun 25 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a marginal risk of severe weather today. Best chance will be generally along and south of a line from Flint to Port Huron. Wind gusts to 50 knots will be the main threat although an isolated water spout will also be possible. Storm motion will be northeast around 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active period of weather continues Saturday and possibly into early next week, characterized by periods of heavy rainfall with some thunderstorm activity. There is a marginal risk for severe weather on Saturday, with isolated damaging wind gusts to 50 knots being the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
In the hours before
Local storm report, Jun 26, 12:04 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1204 AM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM HEAVY RAIN SOUTHGATE 42.20N 83.21W
06/26/2021 M1.64 INCH WAYNE MI TRAINED SPOTTER
17 HOUR RAINFALL TOTAL.
&&
XXLocal storm report, Jun 26, 12:49 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1249 AM EDT SAT JUN 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM FLOOD ANN ARBOR 42.28N 83.73W
06/26/2021 WASHTENAW MI EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS AROUND A DOZEN ROADS
IMPASSIBLE AROUND THE SOUTH SIDE OF ANN ARBOR. SOME ROADS
WITH 12 TO 18 INCHES OF WATER ACROSS THEM.
1245 AM FLOOD YPSILANTI 42.24N 83.62W
06/26/2021 WASHTENAW MI EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS NUMEROUS ROADS IMPASSIBLE IN
BOTH YPSILANTI CITY AND YPSILANTI TOWNSHIP
1245 AM FLOOD PITTSFIELD TOWNSHIP 42.20N 83.70W
06/26/2021 WASHTENAW MI EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS NUMEROUS ROADS IMPASSIBLE IN
PITTSFIELD TOWNSHIP.
&&
DKOOKThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:02 PM EDT | Special Weather Statement | DTX | Macomb | 28 min |
| Jun 25, 8:12 PM EDT | Special Weather Statement | DTX | Lapeer | 78 min |
| Jun 25, 8:32 PM EDT | Special Marine Warning | DTX | 73 min | |
| Jun 26, 12:15 AM EDT | Areal Flood Advisory | DTX | Washtenaw, Wayne | 3 hr |
| Jun 26, 12:58 AM EDT | Flash Flood Warning | DTX | Washtenaw, Wayne | 5 hr |
| Jun 26, 2:20 AM EDT | Areal Flood Advisory | DTX | Macomb, Oakland, Saint Clair | 3 hr |
| Jun 26, 2:51 AM EDT | River Flood Warning | DTX | Wayne | 36 hr |
| Jun 26, 2:52 AM EDT | River Flood Warning | DTX | Wayne | 36 hr |
| Jun 26, 3:15 AM EDT | River Flood Warning | DTX | Wayne | 32 hr |
| Jun 26, 5:54 AM EDT | Areal Flood Warning | DTX | Washtenaw, Wayne | 10 hr |
| Jun 26, 8:57 AM EDT | River Flood Warning | DTX | Macomb | 17 hr |
| Jun 26, 9:45 AM EDT | Marine Dense Fog Advisory | DTX | 24 hr | |
| Jun 26, 2:53 PM EDT | Small Craft Advisory | DTX | 7 hr | |
| Jun 26, 3:05 PM EDT | Special Weather Statement | DTX | Sanilac | 40 min |
| Jun 26, 3:12 PM EDT | Special Marine Warning | DTX | 78 min | |
| Jun 26, 3:44 PM EDT | Special Weather Statement | DTX | Bay | 46 min |
| Jun 26, 4:16 PM EDT | Special Marine Warning | DTX | 59 min | |
| Jun 26, 4:45 PM EDT | Tornado Warning | DTX | Bay | 30 min |
| Jun 26, 5:07 PM EDT | Special Marine Warning | DTX | 47 min | |
| Jun 26, 5:32 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 58 min |
| Jun 26, 5:37 PM EDT | Special Marine Warning | DTX | 53 min | |
| Jun 26, 5:42 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 50 min |
| Jun 26, 6:05 PM EDT | Tornado Warning | DTX | Shiawassee | 55 min |
| Jun 26, 6:10 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 80 min |
| Jun 26, 6:17 PM EDT | Tornado Warning | DTX | Genesee | 43 min |
| Jun 26, 6:41 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 79 min |
| Jun 26, 6:43 PM EDT | Tornado Warning | DTX | Genesee | 42 min |
| Jun 26, 6:49 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 43 min |
| Jun 26, 7:38 PM EDT | Tornado Warning | DTX | Livingston | 35 min |
| Jun 26, 7:55 PM EDT | Special Weather Statement | DTX | Lapeer, Oakland | 65 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.